Alert archive / Nebraska / Winter Storm Warnings in 2023

Winter Storm Warning 4, NWS North Platte, NE

March 15, 20236 counties in Nebraska

NWS North Platte, NE issued this winter storm warning at Mar 15, 2023, 2:17 PM CDT for 6 counties in Nebraska. It took effect at Mar 16, 2023, 1:00 AM CDT. It was in force for 13 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 15, 2023, 2:17 PM CDT (19:17 UTC)
In effect from
Mar 16, 2023, 1:00 AM CDT
Expired
Mar 16, 2023, 1:58 PM CDT
In force
13 hr
Issued by
NWS North Platte, NE

Counties Boyd County, NE, Custer County, NE, Garfield County, NE, Holt County, NE, Loup County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 128 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 16, 7:00 AM CDTSNOW 0.78 Wsw Callaway, NE
Mar 16, 7:00 AM CDTSNOW 1.89 Nw Anselmo, NE
Mar 16, 8:00 AM CDTSNOW 1.2Nne Merna, NE
Mar 16, 8:22 AM CDTSNOW 27 Sw Amelia, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.3 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1942 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

047 
WWUS43 KLBF 151917
WSWLBF

URGENT - WINTER WEATHER MESSAGE
National Weather Service North Platte NE
217 PM CDT Wed Mar 15 2023

NEZ027-038-160900-
/O.UPG.KLBF.WW.Y.0009.230316T0600Z-230317T0000Z/
/O.NEW.KLBF.WS.W.0004.230316T0600Z-230317T0000Z/
Loup-Custer-
Including the cities of Taylor and Broken Bow
217 PM CDT Wed Mar 15 2023

...WINTER STORM WARNING IN EFFECT FROM 1 AM TO 7 PM CDT
THURSDAY...

* WHAT...Snow and blowing snow expected. Total snow accumulations
  of 2 to 3 inches with locally higher amounts possible. Winds 
  gusting as high as 50 mph.

* WHERE...Loup and Custer Counties.

* WHEN...From 1 AM to 7 PM CDT Thursday.

* IMPACTS...Plan on slippery road conditions. Areas of blowing
  snow could significantly reduce visibility. The hazardous
  conditions will impact the morning commute. Gusty winds could 
  bring down tree branches.

* ADDITIONAL DETAILS...The best snow potential will be late
  tonight through late morning Thursday. There is a high
  probability for short duration heavy snow. This combined with
  strong northerly winds, could lead to white out to near white
  out conditions at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

Call Nebraska 511 for the latest road information.

&&

$$

NEZ007-010-028-029-160900-
/O.UPG.KLBF.WS.A.0006.230316T0600Z-230317T0000Z/
/O.NEW.KLBF.WS.W.0004.230316T0600Z-230317T0000Z/
Boyd-Holt-Garfield-Wheeler-
Including the cities of Spencer, Butte, Lynch, Oneill, Atkinson, 
Burwell, Bartlett, and Ericson
217 PM CDT Wed Mar 15 2023

...WINTER STORM WARNING IN EFFECT FROM 1 AM TO 7 PM CDT
THURSDAY...

* WHAT...Snow and areas of blowing snow are expected. Total snow
  accumulations of 2 to 4 inches with locally higher amounts
  possible. Winds gusting as high as 50 mph.

* WHERE...Boyd, Holt, Garfield and Wheeler Counties.

* WHEN...From 1 AM to 7 PM CDT Thursday.

* IMPACTS...Plan on slippery road conditions. Areas of blowing
  snow could significantly reduce visibility. The hazardous
  conditions will impact the morning commute. Gusty winds could 
  bring down tree branches.

* ADDITIONAL DETAILS...The best snow potential will be during the
  morning hours on Thursday. There is a high probability for 
  short duration heavy snow. This combined with strong northerly 
  winds, could lead to white out to near white out conditions at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

Call Nebraska 511 for the latest road information.

&&

$$

NEZ005-006-008-009-024>026-036-037-059-071-160900-
/O.CON.KLBF.WW.Y.0009.230316T0600Z-230317T0000Z/
Eastern Cherry-Keya Paha-Brown-Rock-Hooker-Thomas-Blaine-
McPherson-Logan-Lincoln-Frontier-
Including the cities of Valentine, Springview, Ainsworth, 
Bassett, Rose, Mullen, Thedford, Halsey, Dunning, Purdum, 
Brewster, Tryon, Ringgold, Stapleton, North Platte, Curtis, 
Eustis, and Maywood
217 PM CDT Wed Mar 15 2023 /117 PM MDT Wed Mar 15 2023/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 1 AM CDT
/MIDNIGHT MDT/ TO 7 PM CDT /6 PM MDT/ THURSDAY...

* WHAT...Snow and blowing snow expected. Total snow accumulations
  of 1 to 3 inches. Winds gusting as high as 45 mph.

* WHERE...Portions of southwest, west central, and north central 
  Nebraska.

* WHEN...From 1 AM CDT /midnight MDT/ to 7 PM CDT /6 PM MDT/ 
  Thursday.

* IMPACTS...Plan on slippery road conditions and hazardous travel
  conditions especially Thursday morning. Blowing snow will
  significantly reduce visibility at times especially in open
  areas.

* ADDITIONAL DETAILS...The best snow potential will be late
  tonight through mid morning Thursday. There is a high
  probability for short duration heavy snow. This combined with
  gusty northerly winds, could lead to near white out conditions 
  at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

Call Nebraska 511 for the latest road information.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lbf
2 follow-up statements
787 
WWUS43 KLBF 160845
WSWLBF

URGENT - WINTER WEATHER MESSAGE
National Weather Service North Platte NE
345 AM CDT Thu Mar 16 2023

NEZ007-010-027>029-038-162000-
/O.CON.KLBF.WS.W.0004.000000T0000Z-230317T0000Z/
Boyd-Holt-Loup-Garfield-Wheeler-Custer-
Including the cities of Spencer, Butte, Lynch, Oneill, Atkinson, 
Taylor, Burwell, Bartlett, Ericson, and Broken Bow
345 AM CDT Thu Mar 16 2023

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WHAT...Heavy snow. Additional snow accumulations of 1 to 3
  inches. Winds gusting as high as 50 mph.

* WHERE...Portions of central and north central Nebraska.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Plan on slippery road conditions. Areas of blowing
  snow could significantly reduce visibility. The hazardous
  conditions will impact the morning commute. Gusty winds could 
  bring down tree branches.

* ADDITIONAL DETAILS...There is a high probability for 
  short duration heavy snow. This combined with strong northerly 
  winds, could lead to white out to near white out conditions at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

Call Nebraska 511 for the latest road information.

&&

$$

NEZ005-006-008-009-024>026-036-037-059-071-162000-
/O.CON.KLBF.WW.Y.0009.000000T0000Z-230317T0000Z/
Eastern Cherry-Keya Paha-Brown-Rock-Hooker-Thomas-Blaine-
McPherson-Logan-Lincoln-Frontier-
Including the cities of Valentine, Springview, Ainsworth, 
Bassett, Rose, Mullen, Thedford, Halsey, Dunning, Purdum, 
Brewster, Tryon, Ringgold, Stapleton, North Platte, Curtis, 
Eustis, and Maywood
345 AM CDT Thu Mar 16 2023 /245 AM MDT Thu Mar 16 2023/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM
MDT/ THIS EVENING...

* WHAT...Snow. Additional snow accumulations of up to two inches.
  Winds gusting as high as 50 mph.

* WHERE...Portions of north central, southwest and west central 
  Nebraska.

* WHEN...Until 7 PM CDT /6 PM MDT/ this evening.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning commute. Blowing snow will
  significantly reduce visibility at times especially in open
  areas.

* ADDITIONAL DETAILS...There is a high probability for short
  duration heavy snow. This combined with gusty northerly winds,
  could lead to near white out conditions at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

Call Nebraska 511 for the latest road information.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lbf
275 
WWUS43 KLBF 161858
WSWLBF

URGENT - WINTER WEATHER MESSAGE
National Weather Service North Platte NE
158 PM CDT Thu Mar 16 2023

NEZ007-010-027>029-038-162000-
/O.CAN.KLBF.WS.W.0004.000000T0000Z-230317T0000Z/
Boyd-Holt-Loup-Garfield-Wheeler-Custer-
Including the cities of Spencer, Butte, Lynch, Oneill, Atkinson, 
Taylor, Burwell, Bartlett, Ericson, and Broken Bow
158 PM CDT Thu Mar 16 2023

...WINTER STORM WARNING IS CANCELLED...

Snow has ended across central and portions of north central
Nebraska. Winds remain gusty and patchy blowing snow will be
possible through sunset. 

$$

NEZ005-006-008-009-024>026-036-037-059-071-162000-
/O.CAN.KLBF.WW.Y.0009.000000T0000Z-230317T0000Z/
Eastern Cherry-Keya Paha-Brown-Rock-Hooker-Thomas-Blaine-
McPherson-Logan-Lincoln-Frontier-
Including the cities of Valentine, Springview, Ainsworth, 
Bassett, Rose, Mullen, Thedford, Halsey, Dunning, Purdum, 
Brewster, Tryon, Ringgold, Stapleton, North Platte, Curtis, 
Eustis, and Maywood
158 PM CDT Thu Mar 16 2023 /1258 PM MDT Thu Mar 16 2023/

...WINTER WEATHER ADVISORY IS CANCELLED...

Snow has ended across the western Sandhills and portions of north
central Nebraska. 

$$

For more information from the National Weather Service visit
http://weather.gov/lbf

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this winter storm warning went out at Mar 15, 12:49 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Mar 15, 12:49 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1249 PM CDT Wed Mar 15 2023

.SYNOPSIS...
Issued at 428 AM CDT Wed Mar 15 2023

Key Messages:

- Warmest air of the season thus far is likely today with highs in
the 60s and lower 70s.

- A strong cold front arrives tonight, bringing wintry
precipitation, strong winds, and a sharp drop in temperatures for
Thursday. Winter headlines are in effect for areas near and east of
Highway 83.

- Snow showers are possible Friday in the Sandhills, which with
gusty winds continuing, raises the potential for snow squalls.

- Temperatures remain wintry through the weekend and are slow to
  moderate next week.

&&

.SHORT TERM...(Today through Thursday)
Issued at 428 AM CDT Wed Mar 15 2023

Today... An amplified upper ridge crosses the forecast area today
with the trough quickly on its heels. The main surface low lines up
along the Black Hills midday and approaches the northern Sandhills
by early evening. Ahead of this system, strong low level
south/southwest flow transitions to westerly/downslope, which will
further enhance warming. The heart of the H85 thermal ridge passes
during the afternoon with temps reaching 15C. Compared to climo,
these values fall around the 90%ile.  Forecast soundings also
suggest a rather deep mixed layer to H7. If full mixing is achieved
and fair skies are realized, the warmest air of the season should be
a go. The guidance envelope has shrunk, mainly being centered around
mid/upper 60s for a good chunk of the CWA. Trended a bit warmer in
the far southwest and central Sandhills near the axis of the thermal
ridge, and cooler far north and north central where some snow pack
remains and the cool front arrives first. Overall, max temp values
range from lower 60s to lower 70s. The switch from south to west
winds appears to line up with a pre-frontal surface trough and local
minimum in H85 flow. This setup may limit the breezy winds (outside
the northern panhandle and far north central).

Tonight... The main show begins as the strong cold front crashes
through the region. Guidance suggests a very quick passage, roughly
six hours from northwest corner to southeast corner of the CWA.
Meanwhile, a secondary surface low spins up at the lee of the
Rockies and cuts through Kansas, briefly deepening along the way.
The upper trough continues to dig southeast through the northern
High Plains, and the western part of the CWA briefly falls within
the entrance region of the H3 jet. Essentially, the dynamics are
fairly stout with this system. The frontogenesis factor is perhaps
the greatest, given a 24 hr H85 temp drop of nearly 20C. Winds also
switch to north/northwest and rapidly strengthen behind the front.
The surface pressure change does not appear overly significant, but
mid level flow will be driven toward the surface with the help of a
PV anomaly and an increasingly unidirectional profile. Low level
moisture advection is modest as well, as shown by dew points rising
into the lower 40s across central Neb. Expect precipitation to
develop around sunset in the west and rapidly spread east through
the overnight hours. Thermal profiles suggest rain to start and a
transition to snow from west to east. Most locations should be fully
switched to snow by sunrise. Will also need to monitor the threat of
freezing rain and sleet, especially north central Neb. Quickly
dropping surface temps would support short-lived freezing rain
potential, while some convective features would support sleet.
Through 12z, not much snow accumulation is anticipated due to
freshly fallen rain and low SLR's. One hazard will be untreated
surfaces due to likely liquid precip occurring followed by temps
falling below freezing.

Thursday... The strong storm system should be well underway by
sunup, and conditions will likely only deteriorate further through
midday. Thermal profiles support all snow while wind gusts keep
increasing to 50 mph at times. Atmospheric cross-sections indicate a
solidly-sloped fgen profile and weakly negative EPV at times.
Soundings show very strong lift as well with omega topping 20 ubar.
Expect the heart of the precip band to be rather intense and could
almost be convective in nature early on. When snow falls, 1"/hr
rates will be possible. HREF and NBM show increased probabilities of
these rates in central Neb. For much of west central and southwest
Nebraska, the window of concern is very short, generally on the
scale of 3 to 6 hours. SLR's increase as the cold air advection
intensifies, which will also raise the accumulation potential. The
15/00 and 15/06z guidance suites has trended upward for moisture
amounts, which would support 1 to 3 inches of snow when all is said
and done. Farther northeast, moisture convergence may be even
stronger and activity may linger through the afternoon. Snow amounts
may reach 3 to 5 inches. Given this new information, went ahead and
issued headlines for counties near and east of Highway 83. Realize
snow in the 1 to 3 inch range does not typically meet the
"threshold" for an advisory. However, given the very strong winds,
blowing snow is certain. When the snow does fall, it will easily
reduce visibility to hazardous levels. For north central, issued a
Winter Storm Watch. Again, realize sub-6" amounts typically do not
meet Watch/Warning criteria. However, with the greater potential for
accumulating snow, longer lasting snowfall, and the very strong
winds, am concerned an Advisory would not properly message the
dangers of this system. Near whiteout conditions are possible there
throughout the day, and felt a potential Warning would be more
appropriate.

.LONG TERM...(Thursday night through Tuesday)
Issued at 428 AM CDT Wed Mar 15 2023

Departing trough will lift north and east into the upper Midwest by
Thursday evening. As this occurs, a h5 low will track south and east
out of Manitoba. This will allow the h5 low to quickly deepen
through early Friday as it stalls over the northern Mississippi
Valley. This will keep the area within north-northwesterly flow into
the early part of the weekend. Opted to re-insert Chance PoPs (<
30%) across north central Nebraska for Friday morning into the early
afternoon. This is due to a subtle area of mid-level convergence
associated within a PV max rotating on the back side of the parent
h5 low. This will occur within an area of steep low-level lapse
rates. With thermal profiles fully supporting snow, expecting snow
showers with some slight convective enhancements possible. Can't
completely rule out some heavier bursts reducing visibility so folks
traveling Friday should monitor later forecasts.

Given the northern flow expect temperatures to remain on the cold
side for March standards. EFI output shows fairly high negative
anomalies daily for Friday through Monday with NAEFS guidance
showing temperatures falling well below the 10th percentile. This
occurs as strong Canadian high pressure tracks south along the lee
of the Rocky Mountains. This high will center itself over the area
late Saturday into early Sunday, supporting the coldest day of the
forecast period Saturday when highs will only climb into the low 20s
to low 30s...nearly 30 degrees below normal for mid-March...with
Saturday/Sunday morning lows in the low teens to single digits.
Departing high pressure by early Monday will allow southerly low-
level flow to resume with another plume of Pacific moisture working
in from the southwest. This occurs with a weak trough passing across
the central and southern Plains Monday. Utilizing the model blend
populates low-end PoPs for southwest through central Nebraska as a
warm front lifts north and east. Discrepancies in magnitude and
trajectory of greatest moisture make this a low-confidence forecast
at this time. Ensemble guidance is fairly muted so refinements to
timing and placement of PoPs with later forecasts appears likely.

Temperatures recover towards mid-week as weak ridging looks to
work into the central CONUS. Ridge breakdown arrives quickly as the
next large-scale trough moves over the western CONUS. Plenty of
differences regarding evolution of the upper-level pattern for the
latter half of next week. Again, utilizing the model blend shows a
long period of low-end precipitation chances but expecting these to
be cleaned up as confidence increases. At this time, greatest
certainty of precipitation appears to focus late Wednesday into
Thursday. For now, will keep inherited PoPs alone. The lack of
strong Canadian high pressure to the north suggests limited cold air
and supports the thought of seeing a predominantly rain event during
the day and at least rain/snow mix overnight. Plenty of time to sort
out the details though so stay tuned. Given the large scale trough
expected to work in, temperatures will again tend to favor near to
below seasonable normals which matches the latest Climate Prediction
Center outlooks for the 6-10 and 8-14 day products.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1249 PM CDT Wed Mar 15 2023

Precipitation continues arrives late this evening with the passage
of a cold front. This front will bring rain, wintry mix, and snow
chances to the region causing reductions in visibility especially in
heavier bands of snow. Snow diminishes from west to east by mid-late
Thursday morning. In addition, winds will shift to the northwest and
quickly increase behind the front. Gusts to 35 to 40 knots are
expected through Thursday morning.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 1 AM CDT /midnight MDT/ to 7 PM CDT
/6 PM MDT/ Thursday for NEZ005-006-008-009-024>027-036>038-059-
071.

Winter Storm Watch from late tonight through Thursday evening
for NEZ007-010-028-029.

&&

SYNOPSIS...Snively
SHORT TERM...Snively
LONG TERM...NMJ
AVIATION...Kulik
Hazardous weather outlook, Mar 15, 11:08 AM CDT, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1108 AM CDT Wed Mar 15 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-161615-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1108 AM CDT Wed Mar 15 2023 /1008 AM MDT Wed Mar 15 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...This afternoon and tonight.

A strong cold front will arrive late tonight across portions of
northern Nebraska. Winds will quickly increase up to 45 mph behind
this front.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Winter Storm Watches and Winter Weather Advisories are in effect for
portions of western and north central Nebraska on Thursday. Please
refer to these products for more details.

Rain will transition to a brief period of freezing rain/sleet over
north central Nebraska around sunrise Thursday before changing to
all snow. Strong winds gusting 40 to 50 mph and moderate to heavy
intensity snowfall will lead to hazardous travel conditions with
significant blowing and drifting snow likely and reductions in
visibility expected. Total snow accumulations of 3 to 5 inches are
possible across north central Nebraska with 1 to 3 inches for
portions of the Sandhills and southwest Nebraska.

Scattered snow showers are possible for north central Nebraska
Friday. At this time, accumulations appear light however heavier
bursts may lead to visibility reductions and difficult travel
conditions.

Much colder temperatures are likely Saturday and Sunday with morning
lows falling to the single digits and wind chill values falling
below zero.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 3:22 AM CDTWinter Storm WatchLBFBoyd, Garfield, Holt, Wheeler11 hr
Mar 15, 3:22 AM CDTWinter Weather AdvisoryLBFBlaine, Brown, Cherry, Custer, Frontier, Hooker and 7 more35 hr

Nearby

Winter Storm Warnings in Nebraska, 2023Every winter storm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.